Withdrawal from benzo still? - Anxiety and Depre...

Anxiety and Depression Support

47,618 members48,926 posts

Withdrawal from benzo still?

Kellyat407
Kellyat407

Hi! I'm new here and hope I'm doing this right.

I have a question and welcome any and all feedback.

I detoxed off of clonazepam and hydrocodone after over a decade of use.

I was prescribed both. Clonazepam for GAD and hydrocodone for pain. I have some spinal issues and neuropathy.

So here's the deal. It was brutal going off of them and i spent two months in bed. Had every and all withdrawal symptoms possible. I ended up in detox (which i was trying to avoid) after a seizure. They couldn't do much for the benzo part of the withdrawal because i refused to go on a different benzo. I did welcome a low dose of suboxone to help with opiate part.

So now here i am almost a year and a half later thinking i might still be having symptoms of benzo withdrawal.

I have crazy symptoms. I can't regulate my temp at all and go from freezing to dripping in sweat, then freezing again. I have pressure in my head all of the time. Half of my face will feel frozen, while the other half feels numb. A weird mix of bizarre symptoms.

I feel like a crazy woman trying to explain these symptoms to my dr and i feel like he thinks it's all in my head.

Has anyone been through this benzo nightmare and have similar experiences or is something unrelated going on?

I just don't know where to turn and all of this makes my anxiety so much worse.

13 Replies
oldestnewest

hi Kelly,so sorry your experiencing the awful effects of coming off Benzo,s,I can identify with some of these symptoms and it is horrendous ;though my symptoms were similiar having been on diazapam 5mg (a benzo,similiar to xanax)----I did get hot and cold feelings and still do to an extent,and the numb feeling in your head----its very scary,and you had a seizure too,you need to be weaned of the benzos,slowly!my 3oyrs dependency was stopped by a new med.practise last year.....Im still on a 2mg and find i can manage on that .....but GPs are not understanding and are under duress to wean people of them ,my sweats were an accumulation of Stress which has improved a lot but still not adjusting ;hope that helps ,its a very long process and you will need a lot of support so glad you joined us HealthUnlocked-all the best ,you should get more response from others here on this cite.take care.

Agora1
Agora1 in reply to lorianxiety

Hi lorianxiety, I can tell you that getting off Benzos was the best decision I ever

made. But that's not saying it came easy. I was on 1 little dose (0.25mg) per day

for 30 years....It's ironic that it took the edge off my anxiety for that long.

It took me 2 years to slowly wean off that dose and another year of experiencing

side effects after being off it. My doctor told me that was expected as the brain

heals from the chemical abuse and learns to make the chemicals naturally once

again.

Knowing what's going on with your body during that time is helpful so that you

don't worry and you don't resort to going back on the med.

The side effects eventually dwindled until they were no more.

I wish you well. Be safe and work with your doctor closely. Good Luck :) xx

Kellyat407
Kellyat407 in reply to Agora1

I was weaned from 3-4 mg a day of clonazepam to nothing within 2 months. Way too fast, but it has been a year and a half, so too late to go back now. Just need to know that i haven't done permanent damage, that i will eventually heal. I hope?

Usedtobehappy
Usedtobehappy in reply to Agora1

30 years on a benzo...wow. They are the only thing that works for me. I am 62..if someone told me that I could take these for the next 30 years I would be thrilled....

Agora1
Agora1 in reply to Usedtobehappy

Hi Usedtobe well it wasn't really by choice. My doctor left me on

that small dose of 0.25mg once a day. He kept saying it was a small

enough dosage that it wouldn't be a problem. I'll tell you that it helped

me immensely with my anxiety symptoms at the beginning and then my

years of daily headaches both migraines and muscular contraction.

Once it didn't work anymore, I knew it was time to move on. My choice

was to wean off it completely. As long as you are under your doctor's

care and it works for you, don't rock the boat. Wish you well :) xx

Thank you for your response. I wish i knew then what i know now. To taper very slowly. I went from 3-4 mg a day to nothing in 2 short months. At the same time, i tapered off of hydrocodone. I feel like these crazy symptoms are more than likely from the benzos than the opiate though. If I'm already off of them and have been for a year and a half, i wonder if there's anything that can be done to get me some relief. From what I'm reading, a low dose is all that would help but i don't want to go back when I've already come so far. I just feel stuck.

hi Kelly,first of all Id like to congratulate you on coping without benzo/opiates,-my feelings on the subject of benzos,is at the time when taking a 5mg daily when I was younger and only stopped and given(by law)2mg-----unfortuneately,the practise I had to join have no understanding of mental health issues ,nor weaning someone off them ;Im in UK and there are no mental health community nurses available./psychiatrist i saw last year briefly thought i was already of diazapam,benzo.IM still suffering stress less anxiety but I think its been a build up of things ,accumulating over the yrs. In your case I would say that you certainly do need some form of support therapist/psychiatric nurse whatevers available .......please dont hesitate to ask any questions on this forum ,we have all been thru a form of dependency of one shape or form.DrClaire Weeks was my saviour and highly reccomend her bks available online.Fthermore I went from a very logical ,down to earth Capricorn ,to what you describe a crazy person,my usual calm listening self ,went haywire too,and I lost all faith in junior Gps and societies lack of understanding--the entire Meantal Health should also be given top priority in dealing with Anxiety/depression and the aftermath of this invasive Virus ,that has caused so many deaths and uncertainty in this modern day world......We must all draw on our positives as well as our negatives as so build a stronger shield towards God forbid another lockdown or new virus .

I'm so sorry that you have had to suffer as well. Hang in there- we will get better!

I agree w everything you said. We have to treat mental health just as much as physical. It all works together and it's shameful that more emphasis is not put on mental health. It's almost comical how much i ask my grown boys about theirs. Just making sure they're okay, you know? I know they're thinking, "don't worry, mom. We're not crazy like you." They're too sweet to ever say it out loud though. 😉

As much as ppl talk down about millennials, i do think they are going to be a force to reckon with when i comes to mental health. They are so much more aware of the need and will be the change this world needs. Especially in these trying times.

xx

A psychiatric nurse or psychiatrist would be much better suited to help you. I was told by my psychiatrist that Benzos are dangerous if used for too long, and you’re experiencing that first hand. She gave me only a small amount with no refills, just for “emergency”. You are withdrawing from an addictive drug— your body’s neurotransmitters need time to recover. Your doctor of all people should understand this. What you’re going through sounds terrible, I hope you gain relief soon, with the help of someone who really knows these drugs..

Thank you. I start seeing a psychologist for EMDR and CBT later this month. I am hoping she can steer me in the right direction.

My doctor apparently has no idea how this stuff works. He's the one that sent me to the "specialist" that was helping me taper. Said specialist tapered me from 3-4 mg a day (for over 10 years) to nothing w in 2 months. Along with stopping a high dose of hydrocodone. My poor body suffered so much! That was a year and a half ago. As far as I've come, i still have so far to go.

I don't even crave the drugs, i just want to feel like me again.

Agora1
Agora1 in reply to Kellyat407

Kelly, FYI...the doctor who had put me on my benzo was not the doctor

who took me off it. My psychiatrist who specializes in Benzo Withdrawal

carefully brought me through. He uses the Dr. Heather Ashton Method

of withdrawal from benzos. :) xx

Kellyat407
Kellyat407 in reply to Agora1

You are so fortunate to have a doctor that knows what they are doing. I don't understand why they don't all use the Ashton Manuel. I wish i had known about it at the time. By the time i found out about it, i was already off and thought i was through the worst part, only to get worse. I didn't know that I'd get worse though- didn't want to reinstate after I'd come so far. In hindsight, i wish i had, but we can't look back.

Doctors need to be more aware of this stuff. It baffles me that they are so ignorant to the dangers and also ignorant on how to get us off.

From what I've seen from others, these last symptoms should fade over the next few months. Most ppl have told me that they were back to themselves in about 2 years. I just can't believe it takes so long. No wonder ppl don't stop. I'm glad you did. You are strong and should be very proud! 💪

Agora1
Agora1 in reply to Kellyat407

Kelly, keep believing in that you are going the right way, now it's a matter

of healing. You will know when it is about to end. I call it my "aha moment".

Keep me updated.. Good Luck, you did good despite the obstacles :) xx

You may also like...